SpringerOpen Newsletter

Receive periodic news and updates relating to SpringerOpen.

Open Access Research Article

A pythagorean approach in Banach spaces

Ji Gao

Author Affiliations

Department of Mathematics, Community College of Philadelphia, Philadelphia, PA 19130-3991, USA

Journal of Inequalities and Applications 2006, 2006:94982  doi:10.1155/JIA/2006/94982

The electronic version of this article is the complete one and can be found online at: http://www.journalofinequalitiesandapplications.com/content/2006/1/94982

Received:30 December 2003
Accepted:4 May 2004
Published:3 January 2006

© 2006 Gao

This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Let be a Banach space and let be the unit sphere of . Parameters , , , and , where and are introduced and studied. The values of these parameters in the spaces and function spaces are estimated. Among the other results, we proved that a Banach space with , or is uniform nonsquare; and a Banach space with , or has uniform normal structure.


  1. Brodskiĭ, MS, Mil'man, DP: On the center of a convex set. Doklady Akademii Nauk. SSSR (N.S.). 59, 837–840 (1948)

  2. Busemann, H: The Geometry of Geodes,p. x+422. Academic Press, New York (1955)

  3. Clarkson, JA: Uniformly convex spaces. Transactions of the American Mathematical Society. 40(3), 396–414 (1936). Publisher Full Text OpenURL

  4. Day, MM: Normed Linear Spaces, Ergebnisse der Mathematik und ihrer Grenzgebiete,p. viii+211. Springer, New York (1973)

  5. Gao, J: Normal hexagon and more general Banach spaces with uniform normal structure. Journal of Mathematics. Shuxue Zazhi. 20(3), 241–248 (2000)

  6. Gao, J: Normal structure, fixed points and related parameters in Banach spaces. Journal of Dynamical Systems and Geometric Theories. 1(1), 1–18 (2002)

  7. Gao, J, Lau, K-S: On two classes of Banach spaces with uniform normal structure. Polska Akademia Nauk. Instytut Matematyczny. Studia Mathematica. 99(1), 41–56 (1991)

  8. García-Falset, J: Stability and fixed points for nonexpansive mappings. Houston Journal of Mathematics. 20(3), 495–506 (1994)

  9. James, RC: Uniformly non-square Banach spaces. Annals of Mathematics. Second Series (2). 80, 542–550 (1964). Publisher Full Text OpenURL

  10. Kirk, WA: A fixed point theorem for mappings which do not increase distances. The American Mathematical Monthly. 72, 1004–1006 (1965). Publisher Full Text OpenURL

  11. Mazcuñán-Navarro, EM: On the modulus of -convexity of Ji Gao. Abstract and Applied Analysis. 2003(1), 49–54 (2003). Publisher Full Text OpenURL

  12. Schäffer, JJ: Geometry of Spheres in Normed Spaces, Lecture Notes in Pure and Applied Mathematics, no. 20,p. vi+228. Marcel Dekker, New York (1976)

  13. Sims, B: "Ultra"-Techniques in Banach Space Theory, Queen's Papers in Pure and Applied Mathematics,p. iv+117. Queen's University, Ontario (1982)

  14. Sims, B: A class of spaces with weak normal structure. Bulletin of the Australian Mathematical Society. 49(3), 523–528 (1994). Publisher Full Text OpenURL